Thyroid UK
84,199 members99,178 posts

Does a small increase in Levothyroxine normally result in feeling worse?

When I found this site I had been Hypo for around 15 months and had felt fairly well for most of that time but had started to go down hill - feeling really tired and having to sleep loads plus aching joints and the wretched Plantar Fascitis in one foot. Having read on here about the importance of vitamins I had a full blood test and lo and behold found I was very low on Vit D and low in Folate and Ferritin. I immediately started on supplements and soon felt heaps better - the only remaining problem was the aching feet, apart from that I felt reasonably OK. I have read a lot about how my dose (50mcg) of Levo is normally a starter dose, and bearing in mind my blood results T4 10.98 (9 - 20) and TSH 1.66 (0.55 - 4.78) I thought that maybe a small increase would be all that was needed to make me feel 100% so yesterday I increased my Levo to 75mcg (taken at 3am in the morning instead of 6am 'cos I just happened to wake-up). Yesterday was rubbish - I felt odd and thought my heart was racing (it was actually 80 beats per minute resting so not a problem) and I was incredibly irritable. I also had far more hot flushes than normal and last night slept for longer than is normal for me and have woken up with Plantar Facsitic in both feet! DUH - back to 50 mcg me thinks because feeling just reasonably OK is far better than how I feel today. Have other people experienced problems when raising their dose, even such a small amount?

12 Replies
oldestnewest

Yes I have had this. I noticed a change in dose affects me negative initially and it can take a while to settle down. However it dose settle down for me after a while. Is your doctor prescribing the increase or did you just up your dose?

Reply

Hi I just upped the dose myself so I think I will wait until I see my Doctor in September, get my T3 tested and then have a look at increasing it if necessary.

1 like
Reply

Also do you get your T3 tested, it is really useful when trying to understand what is happening.

Reply

when your folate is low this often correlates with low Vitaman B12, did you have this checked and if so what was the result.

Reply

Yes I usually feel worse after an increase but then it slowly settles down and I feel better than before the increase ;) xx

1 like
Reply

Thanks I will see my doctor for my blood test at the beginning of September then try again if it seems appropriate - fingers crossed.

Reply

how long does it usually take you to feel better? i have just upped my dose from 75 to 100 and feel really weird, irritable, dizzy.....

Reply

Hi, since my post two years ago I have been on 75 and am virtually back to my pre-hypo self. It didn't take long for the effects of upping my dose to stop and I think supplements, going gluten free and, quite simply time have all helped me to feel so much better - good luck.

1 like
Reply

It usually takes me a couple of weeks to notice the difference when I increase my T4. Like you I have plantar fasciitis which came on suddenly in March. I have increased my T4 by 25 mcg every other day with the blessing of my endo, and I did feel much better after two weeks. I've also found that seeing a physio and wearing arch supports has greatly helped the PF. Your last T4 result was quite near the bottom of e range, so it looks like there is room to manoeuvre. I hope your doctor will help. LB

Reply

It is a real pain (literally) isn't it - and to think when my doctor told me I was Hypothyroid I just shrugged - I didn't have a clue about how being Hypothyroid can effect so many parts of your body and brain in so many miserable ways. I will try the arch supports and request physio and maybe even sweet talk my husband into massaging my feet!! I will also speak to the Doctor about increasing my Levo based on my results rather than the fact that I thought I'd try it. Thanks so much for replying - I hesitate to say that it is nice to find someone with the same problems but you know what I mean. x

Reply

I have recently found its "swings & roundabouts" for me.My lovely doc lowered my dose from 150 levo as I was having trouble sleeping and had a few heart palps.

Now on 125 and falling asleep around 2pm and gaining wait big time....whats a bod to do ? you are not alone...x

Reply

Hi Sam - just a thought but have you tried alternating your dose - 150 one day then 125 the next? Seems to work for some people so may be worth a go ? Thanks for taking the time to reply and good luck x

Reply

You may also like...